Florida, 2002

Tornadoes and Damaging Wind in Florida, September 25, 2002

September 25, 2002 · NWS TAE · 5 events in 3 counties and zones

4 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.2 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 25, 3:00 PM EST, 1 hour earlier.

Area forecast discussion, Sep 25, 3:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 PM EDT WED SEP 25 2002

ONE CONCERN IS COASTAL FLOOD WATCH...WHICH WILL BE CONTINUED FROM ST
MARKS TO THE SUWANNEE RIVER. BASED ON COORDINATION WITH TBW...WILL
MENTION 2-3 FEET ABOVE TIDE LEVELS POSSIBLE E OF THE TROPICAL STORM
WARNING AREA.

INLAND FLOOD WATCH WILL BE MODIFIED TO INCLUDE SOME SW GA ZONES AND
EXCLUDE SOME ERN FL BIG BEND ZONES.

EXTENDED FORECAST DEPENDS UPON TRACK OF TROPICAL STORM LILI. FOR
NOW...WILL LEAN TOWARDS EXTENDED AVN...WHICH WILL KEEP LILI WELL E
OF OUR CWFA AND KEEP US IN DRY CONDITIONS. THIS IS OF COURSE SUBJECT
TO CHANGE.

***************************
200 PM EDT WED SEP 25 2002

HAVE MADE UPDATES FOR TORNADO WATCH 700. WILL PROBABLY EXPAND
FLOOD WATCH TO INCLUDE PARTS OF SW GA AFFECTED BY HANNA...WHICH WAS
LESS THAN 2 WEEKS AGO.

***************************
1225 PM EDT WED SEP 25 2002

AFTER COORDINATION WITH THE NHC...A TROPICAL STORM WARNING IS NOW IN
EFFECT FROM SAINT MARKS WEST. A BIG MOTIVATING FACTOR WAS IMPRESSIVE
BUOY AND QUIKSCAT WINDS TO THE S. COASTAL WATERS AND ZONE FORECASTS
HAVE BEEN UPDATED TO REFLECT MORE PESSIMISTIC CONDITIONS.

RADAR INDICATES MODERATE TO HEAVY PRECIPITATION SPREADING FROM OUR
WRN COASTAL WATERS NW INTO THE WRN FL PANHANDLE AND THE AL COAST. A
TORNADO WATCH REMAINS IN EFFECT UNTIL 18Z JUST W OF OUR CWFA. KEVX
RADAR VAD WIND PROFILE CURRENTLY DOES NOT SHOW VERY IMPRESSIVE
LOW-LEVEL SHEAR...BUT CONDITIONS MAY BECOME MORE FAVORABLE FOR
ROTATING STORMS LATER TODAY. WE ARE STILL IN A STANDARD Z-R BASED ON
EXCELLENT RADAR TO GAGE RAINFALL CORRELATION THUS FAR. WE ARE
PONDERING THE NEED FOR EXTENDING THE FLOOD WATCH TO INCLUDE SOME
GEORGIA COUNTIES BASED ON HIGH SOIL MOISTURE IN THAT LOCATION.
WE WILL BE COORDINATING WITH THE SERFC SHORTLY. IF THE FLOOD
WATCH IS EXPANDED...IT WILL LIKELY BE INCLUDED IN OUR AFTERNOON
PACKAGE.
***************************

.TLH...
.AL...FLOOD WATCH ALZ065-069.
      TORNADO WATCH TIL MIDNIGHT CDT GENEVA AND HOUSTON COUNTIES.
.GA...FLOOD WATCH GAZ121-142-143-155>157.
.FL...TROPICAL STORM WARNING DESTIN TO SAINT MARKS.
      TORNADO WATCH TIL MIDNIGHT CDT WEST OF THE APALACHICOLA RIVER.
      COASTAL FLOOD WATCH SAINT MARKS TO SUWANNEE RIVER.
      SCA SAINT MARKS TO SUWANNEE RIVER OUT TO 60 NM.
      FLOOD WATCH FLZ007>017-026-027.

TJT

In the hours before

Special weather statement, Sep 25, 1:00 PM EST, 3 hours before
ALZ068-069-FLZ007>014-260500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT WED SEP 25 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE...INCLUDING THE
ADJACENT COASTAL WATERS...EFFECTIVE UNTIL 100 AM EDT THURSDAY
MORNING (MIDNIGHT CDT THURSDAY MORNING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...GENEVA AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN
AND GULF.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

5-MOLLERE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Walton

When
September 25, 4:00 PM EST to 4:05 PM EST
Where
Walton County, Santa Rosa Beach
Rating
F1
Path length
1 mi
Path width
100 yd
Property damage
$400,000
Reported by
EMERGENCY MANAGER
Coordinates
30.367, -86.233

A tornado touched down and damaged numerous mobile homes along U.S. Highway 98. One home was blown completely off its foundation. Numerous trees and power lines were snapped. Reported by the Walton County EMA.

Thunderstorm Wind, Walton

When
September 25, 4:20 PM EST
Where
Walton County, Choctaw Beach
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
30.467, -86.333

A house was damaged by fallen trees. Reported by the Walton County EMA.

Tornado, Walton

When
September 25, 5:00 PM EST to 5:05 PM EST
Where
Walton County, Sandestin
Rating
F1
Path length
1 mi
Path width
100 yd
Property damage
$550,000
Reported by
EMERGENCY MANAGER
Coordinates
30.383, -86.367

A tornado touched down and damaged numerous homes near U.S. Highway 98. Numerous trees and power lines were snapped. Reported by the Walton County EMA.

Tornado, Jackson

When
September 25, 6:25 PM EST to 6:30 PM EST
Where
Jackson County, 1 mi S of Graceville
Rating
F0
Path length
2 mi
Path width
75 yd
Injuries
1 direct, 0 indirect
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
30.950, -85.517

A tornado touched down just south of Graceville and moved northwest. Much of the damage occurred on Spruce Road, Shadow Lane and State Highway 77. Four homes were damaged. One barn was destroyed, while the roof from another barn was blown a quarter mile away. Numerous trees and power lines were snapped. An estimated 440 customers in Graceville were without power. A man was injured when the roof of his auto shop collapsed. Reported by the Jackson County EMA.

Tornado, Holmes

When
September 25, 6:35 PM EST
Where
Holmes County, Tendil Crossing
Rating
F0
Path length
0.2 mi
Path width
50 yd
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
30.967, -85.583

A tornado touched down and damaged the Poplar Springs School. A school bus was also damaged. Several trees were snapped and hurled into the school's roof and east corridor. Reported by the Holmes County EMA.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyThe tornado archive for Florida, 2002Warnings in Florida, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320142, 5320143, 5320144, 5320140, 5320141.